Vermont, 2004

Flooding in Vermont, April 2, 2004

April 2, 2004 · NWS BTV · 2 events in 2 counties and zones

An area of low pressure moved from Delmarva in the mid Atlantic area on Thursday, April 1st out to sea, south of New England late Friday, April 2nd. Rainfall of 1/2 to around 1 inch fell across Rutland and Windsor counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure moved from Delmarva in the mid Atlantic area on Thursday, April 1st out to sea, south of New England late Friday, April 2nd. Rainfall of 1/2 to around 1 inch fell across Rutland and Windsor counties. Minor low land and field flooding occurred along the Otter Creek in Rutland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 2, 2:14 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 2, 2:14 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
214 PM EST FRI APR 2 2004

FCST CONCERNS ARE PRECIP CHCS TONIGHT...FOLLOWED BY POTENTIAL
UPSLOPE SNOW EVENT FOR SUNDAY INTO MONDAY.

RAOB ANALYSIS AND WATER VAPOR CONTS TO SHOW STRONG CUTOFF VERTICAL
STACKED LOW OVER EASTERN VA THIS AFTN. THE CYCLONIC CIRCULATION
ASSOCIATED WITH SYSTEM HAS HELP TO ADVECT PLENTY OF MID/UPPER LVL
MOISTURE INTO OUR CWA. THIS MOISTURE COMBINED WITH STRONG 85H JET
AND GOOD LLVL MOISTURE CONVERGENCE HAS ENHANCE A BAND OF -RW ACRS
OUR CWA. RADAR TRENDS CONT TO SHOW THIS BAND SLOWLY LIFTING NORTH
FROM CENTRAL/NORTHERN VT INTO SOUTHERN CANADA ATTM. MEANWHILE...
MORE S/W ENERGY ROTATING AROUND ULVL SYSTEM HAS HELPED IN THE
DEVELOPMENT OF TS OVER THE GULF STREAM THIS AFTN. THIS PRECIP
SHOULD STAY SOUTH AND EAST OF OUR CWA.

SFC ANALYSIS PLACES 1003MB SFC LOW NEAR KWAL WITH GREAT 3HR PRES
FALLS INDICATING LOW SLOWLY LIFTING NE ATTM. VIS SAT PIC SHOWS
PLENTY OF CLOUDS ACRS OUR FA WITH TEMPS IN THE U30S/L40S ATTM WITH
AREAS OF FG/-RW AND SN ACRS THE HIGHER TRRN.

TONIGHT-SATURDAY...BAND OF LIGHT TO MODERATE RA/SN WL CONT TO LIFT
NORTH INTO SOUTHERN CANADA BY THIS EVENING. MESO-ETA CRNT QPF FIELD
HAS NICE DEPICTION OF BAND AND WL USE IN GRIDS THIS EVENING. EXPECT
BEST FORCING ASSOCIATED WITH 85H JET AND LLVL MOISTURE
ADVECTION/CONVERGENCE LIFTS FROM NORTHERN CWA AND WEAKENS ACRS
NORTHERN NEW ENGLAND OVERNIGHT. WL MENTION LIKELY EVENING POPS NE
KINGDOM TO CHC POPS ELSEWHERE. OBS AND PROGGED 85H TEMPS AND LLVL
THICKNESS VALUES SUPPORT SOME MIXING WITH AND CHANGING TO SNOW...
ESPECIALLY ACRS HIGHER TRRN TONIGHT. WL DISPLAY IN GRIDS.
OTHERWISE...TEMPS WL BE VERY SIMILAR TO LAST NIGHT WITH L30S MTNS
TO M/U 30S VALLEYS. SATURDAY...MID LVL DRY SLOT ASSOCIATED WITH
SUBSIDENCE REGION ULVL JET AND NVA FROM 5H VORTS IS PROGGED TO MOVE
ACRS OUR CWA. THIS IS DISPLAYED NICELY THIS AFTN ON WATER VAPOR
ACRS THE ATLANTIC AND IS PROGGED TO MOVE INTO OUR FA SAT. NEXT
QUESTION WL WE SEE ANY SUN. BUFKIT SOUNDING PROFILES AND VERTICAL
CROSS OF RH SHOWS PLENTY OF MOISTURE TRAPPED BELOW TEMP INVERSION.
HOWEVER...THIS DATA SHOWS MOIST LAYER DECREASE THRU THE DAY AND
BELIEVE DOWNSLOPE AREAS WL SEE SOME SUN. TEMPS WL BE TRICKY AND
HIGHLY DEPEND UPON AMOUNT OF SUN. WL TREND TOWARD MC SKIES AND
COOLER TEMPS...BUT A BIT WARMER THAN TODAY. WITH 5H COLD POOL ALOFT
AND STEEP 700-500MB LAPSE RATES WL CONT TO MENTION CHC POPS FOR SOME
INSTABILITY -RW TO DEVELOP. ALSO...WITH PLENTY OF BL RH WL MENTION
AREAS OF MORNING FG.

SUNDAY-MONDAY...NEXT NORTHERN STREAM ENERGY ACRS THE GREAT LAKES
DROPS SOUTH AND DEEPENS AS FIRST SYSTEM OVER THE MID ATLANTIC
STATES LIFTS OUT TO SEA. INITIALLY THE NORTHERN STREAM SYSTEM WL
HAVE LIMITED MOISTURE TO WORK WITH AND BEST 5H ENERGY AND ASSOCIATED
JET DYNAMICS SLIDE INTO THE MID ATLANTIC STATES ON SUNDAY.
MEANWHILE...ELONGATED SFC LOW OVER CENTRAL NJ INTO SNE WL
CONSOLIDATE IN ONE AREA OF LOW PRES NEAR NYC AND TRACKS NE TO JUST
SOUTH OF CAPE COD BY 12Z MONDAY. THIS WL HELP PULL PLENTY OF COLD
AIR ACRS SOUTHERN CANADA INTO OUR CWA. THE EXACT TIMELY OF 5H ENERGY
AND ASSOCIATED JET...ALONG WITH SFC ENHANCEMENT/STRENGTH/MOVEMENT IS
VERY DIFFICULT TO TIME AT POINT. LATEST GFS SHOWS GOOD 850-500MB Q-
VECTOR CONVERGENCE SUNDAY INTO MONDAY...ALONG WITH PLENTY OF WRAP
AROUND MID LVL MOISTURE/LIFT. THE PROGGED SLOW MOVEMENT OF SYSTEM...
COULD SPELL A PROLONGED PERIOD OF UPSLOPE SNOWS...ESPECIALLY FOR THE
WESTERN SLOPES OF THE GREEN MTNS. PROGGED 85H TEMPS AND 1000-850/850-
700MB THICKNESS VALUES ALL SUPPORT SNOW ACRS OUR CWA FOR SUNDAY NITE
INTO MONDAY. CRNT FEELING IS LOCATIONS ABOVE 1500FT COULD EXPERIENCE
A SIGNIFICANT SNOWFALL AND WL ISSUE SPS TO HIGHLIGHT POTENTIAL.
OTHERWISE...BELOW NORMAL TEMPS WL CONT INTO MONDAY.

LONG TERM DISCUSSION (MON NGT-FRI)...OUR NXT CLOSED LOW EVENT HANGS
ARD MON NGT/TUE BFR SLOWLY LIFTING REST OF WEEK. FVRBL WRAPARD/MTN
-SHSN MON NGT/TUE BFR GRDL DRYING TUES NGT/WED.

A VORT MAX MVS ACRS SRN NY/SNE WED WITH MORE CLDS BEST CHC
-SHRA IN SRN LOCALES BUT EVENTUALLY ANTHR S/W AND SFC TROF
WL MV ACRS FA THU/FRI WITH CHC/SCT -SHRA/-SHSN...ESP MTN
LOCALES.

&&

HYDRO...BAND OF LIGHT TO OCCASIONAL MODERATE RAIN CONTS TO LIFT
NORTH AWAY FROM OUR FA THIS AFTN. RADAR ESTIMATES AND MTR OBS
SHOW BTWN A TRACE AND FIVE TENTHS...WITH HIGHEST AMOUNTS ACRS
UPSLOPE REGION THRU THIS AFTN. QFP THIS EVENING SHOULD BE LIGHT WITH
A TENTH OR SO MORE...THEREFORE NOT EXPECTING ANY MORE SIGNIFICANT
RISES ON AREA RIVERS. LCOAL STREAMS AND RIVERS HAVE CRESTED OR NEAR
CREST NOW...AND ARE BEHAVING AND REMAINING BELOW FLOOD STAGE ATTM. WL
CONT TO MONITOR GAGES FOR FLOODING POTENTIAL...BUT LATEST RFC
GUIDANCE KEEPS ALL RIVERS BELOW FLOOD STAGE ATTM.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...TABER
LONG TERM...WHITTIER
Hazardous weather outlook, Apr 2, 4:29 AM EST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
429 AM EST FRI APR 2 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-021125-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
429 AM EST FRI APR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

MOUNTAIN SNOWMELT...COMBINED WITH RAIN SHOWERS TODAY AND
TONIGHT...WILL CONTINUE TO CAUSE AREA WATERWAYS TO RISE...WITH SOME
MINOR FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS THE CHANCE OF RAIN OR SNOW SHOWERS THROUGH MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL MOST LIKELY NOT BE REQUIRED TODAY AND
TONIGHT...BUT PLEASE RELAY ANY RAINFALL AMOUNT REPORTS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.

MURRAY

In the hours before

Special weather statement, Apr 2, 3:45 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
345 PM EST FRI APR 2 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-031000-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
345 PM EST FRI APR 2 2004

...ACCUMULATING SNOW IS POSSIBLE SUNDAY NIGHT INTO MONDAY ACROSS THE
NORTH COUNTRY...

.A DEVELOPING AREA OF LOW PRESSURE ACROSS SOUTHEAST NEW YORK WILL
HELP TO PULL A VERY COLD AIR MASS INTO THE REGION BY SUNDAY NIGHT. AS
LOW PRESSURE SLOWLY TRACKS NORTHEAST TO THE SOUTHERN NEW ENGLAND
COASTLINE BY MONDAY...ATLANTIC MOISTURE WILL BE PULLED BACK INTO THE
COLD AIR ACROSS CENTRAL AND NORTHERN VERMONT...AS WELL AS NORTHERN
NEW YORK. ANY RAIN SHOWERS ACROSS THE REGION ON SUNDAY WILL QUICKLY
TURN TO SNOW SHOWERS BY SUNDAY EVENING.

THE POTENTIAL EXISTS FOR A PROLONGED UPSLOPE SNOW EVENT SUNDAY NIGHT
THROUGH MONDAY FOR THE WESTERN SLOPES OF THE ADIRONDACK AND GREEN
MOUNTAINS. THE LATEST FORECAST SUGGEST 6 OR MORE INCHES OF SNOW IS
POSSIBLE ABOVE 1000 FEET ACROSS THE WESTERN SLOPES. MEANWHILE...IN
THE SAINT LAWRENCE AND CHAMPLAIN VALLEYS SNOWFALL ACCUMULATIONS WILL
GENERALLY BE AN INCH OR TWO AT MOST BY MONDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

TABER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Eastern Rutland

When
April 2, 5:00 PM EST to 7:00 PM EST
Where
Eastern Rutland forecast zone
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Flood, Western Rutland

When
April 2, 5:00 PM EST to 7:00 PM EST
Where
Western Rutland forecast zone
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393891, 5393892.